Minnesota, 2023Tornado in Minnesota, August 13, 2023
August 13, 2023 · NWS FSD · 1 event in 1 county or zone
Scattered thunderstorms developed along a frontal boundary during the afternoon and early evening. Stretching at the cloud base resulted in several reported funnels, with one brief tornado across southwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a frontal boundary during the afternoon and early evening. Stretching at the cloud base resulted in several reported funnels, with one brief tornado across southwest Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 13, 5:38 PM CST, 36 minutes earlier.
Area forecast discussion, Aug 13, 5:38 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 PM CDT Sun Aug 13 2023
.SHORT TERM...(This Evening through Monday)
Issued at 227 PM CDT Sun Aug 13 2023
1. Scattered showers and thunderstorms will continue to develop
this afternoon and early evening, but severe weather risks remain
low.
2. Breezy and cooler temperatures for Monday with quite a few gusts
through the day.
3. Still quite a bit of uncertainty through next week regarding
precipitation risks. Latest trends continue to favor dry conditions
through the week.
4. Temperatures are expected to warm, with the greatest potential
for very warm temperatures beginning next weekend or more likely
after.
-----------------------------------------------------------------
THIS AFTERNOON: Surface low pressure continue to develop near
Huron this afternoon, with a cold front dropping southward through
Mitchell and O'Neill as of 2pm. Considerable cloud cover in the
pre- frontal environment has limited instability. HRRR instability
may be a bit low at 300 J/KG, but RAP/NAM is likely too high at
over 1000 J/KG. As dPVA spreads over the area this afternoon, and
mid- lvl jetlet arrives at the base of the upper trough, we should
begin to see scattered showers and pockets of convection form
along and ahead of the front through the afternoon. Tall skinny
CAPE profiles don't necessarily suggest a great potential for
large hail, nor do the mostly saturated soundings suggest damaging
winds. The 0-1km CAPE remains low ahead of the boundary, and no
clear indication of increased stretching along the front from
model guidance, so feel a tornado risk remains low. However we
have had a couple reports of brief pencil funnels, so clearly some
potential does exist at updraft base, and this may be even more so
within a radius of the surface low.
THIS EVENING: The front is expected to pass quickly through the
CWA, moving east of the area by 9pm. With the surface low slowly
moving east and southeast, continued showers are expected around the
surface low north of I-90 into the early overnight hours.
Additionally, the increasing SPG may lead to some stronger gusts
over 30 knots into the early overnight hours through the James
River valley and eastward towards I-29.
TONIGHT: The surface low moves into southwest Minnesota by
midnight, with the upper low nearly vertically stacked at the same
time. Moisture advecting around the upper trough will keep
persistent area of showers or light rain drifting southeast
through daybreak across eastern South Dakota and Southwest
Minnesota. Gradient winds will also remain quite gusty into Monday
morning.
MONDAY: Generally a quiet day is expected as the upper low moves
eastward. Winds will stay gusty through at least early afternoon,
with a few 30 mph gusts possible. Rain will dissipate in the
morning, but watch out for some deep CU field development in the
afternoon leading to isolated showers or sprinkles at times along
and east of I-29. Highs climb into the 70s.
.LONG TERM...(Monday Night through Sunday)
Issued at 227 PM CDT Sun Aug 13 2023
TUESDAY- WEDNESDAY: As mid-lvl heights begin to build over the
Rockies and Four Corners region, a second upper trough will pass
across central and southern Canada into Wednesday. Broad warm
advection spreads across the Northern US on Tuesday, and as surface
winds turn more to the southwest, we should see highs climb into the
80s. A front is still expected to sweep through the region
Wednesday afternoon and evening, but the combination of capping and
poor moisture return may limit the risk for convection central
Minnesota and perhaps into southwest Minnesota into Wednesday night.
Highs Wednesday ahead of the front climb further into the 80s.
THURSDAY: Temperatures cool for Thursday as high pressure moves
through the region. As 850 mb temperatures fall into the lower
teens, highs may only rise into the 70s to lower 80s.
FRIDAY-SUNDAY: Medium range model spread grows for the end of next
week and into next weekend. This is largely due to both the
intensity and location of an upper ridge that is expected to build
across the central US. The GFS remains more amplified with the
ridge and spread the ridge further west. Given systematic warm bias
of the surface temperatures in the GFS, considerable caution needs
to be taken with both the GFS deterministic and ensemble
temperature output and there could be some feedback ongoing. The
GEM/ECMWF on the other hand remains more suppressed and further
east with the mid- lvl ridge, likely due to both deeper troughing
over the eastern Pacific and phasing with a trough crossing
southern Canada. If this solution verifies, we may end up on the
cooler side of a backdoor cold front through the weekend. What all
three models and their respective ensembles support is a
continued northward amplification of the ridge after next weekend,
with 60%+ probabilities of 90 or more degrees for the days
following.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 637 PM CDT Sun Aug 13 2023
Surface and upper low with associated cold front continue to move
southeast this period. Winds behind the system are gusting 25 to 30
kts. Expect gusts to slowly diminish from northwest to southeast
toward the end of the period.
A band of mildly convective precipitation along the front is
currently located in a rough line from Ivanhoe MN south to Moville
IA. This band will continue to move east through this afternoon and
evening. Lightning has been very infrequent with these showers and
with the general lack of instability have opted to leave thunder out
of this round of TAFs. Another round of wrap around showers will
form on the backside of the low pressure system early Monday
morning. Stratus will continue to hover between MVFR and IFR into
Monday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...AJP
Hazardous weather outlook, Aug 13, 4:58 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
558 PM CDT Sun Aug 13 2023
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-SDZ039-
040-142300-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Lyon-Murray-Cottonwood-Nobles-Jackson-Kingsbury-Brookings-
558 PM CDT Sun Aug 13 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.
.DAY ONE...Tonight
Scattered showers and very isolated thunderstorms will remain
possible through the evening and overnight. Severe weather is not
expected but an isolated funnel cloud will remain possible until
shortly before sunset. Northwest winds may gust to around 35 mph
at times as winds turn to the northwest.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered showers and thunderstorms are possible early Monday.
Summer heat returns mid week through next weekend with heat index
readings exceeding 100 degrees possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 2 PM to 8 PM today.
IAZ001-012-020-031-MNZ097-098-NEZ013-014-SDZ038-050-052>071-
142300-
Lyon-Sioux-Plymouth-Woodbury-Pipestone-Rock-Dixon-Dakota-Beadle-
Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
558 PM CDT Sun Aug 13 2023
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Tonight
Scattered showers and isolated thunderstorms will remain possible
through the night. Severe weather is not expected. Northwest winds
may gust to around 40 mph at times.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered showers and thunderstorms are possible early Monday.
Summer heat returns mid week through next weekend with heat index
readings exceeding 100 degrees possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from 2 PM to 8 PM today.
Tornado, Nobles
- When
- August 13, 6:14 PM CST to 6:18 PM CST
- Where
- Nobles County, 0.29 mi WSW of Kinbrae to 0.96 mi NNE of Kinbrae
- Rating
- EF0
- Path length
- 1.25 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 43.818, -95.505
A tornado touched down around 1 mile west-southwest of Kinbrae, just south of 120th Street to the east of Town Avenue. The tornado traveled northeast and crossed the road, where the tornado passed through a farmstead and removed a few metal panels from a farm outbuilding. After the tornado left a path across a corn field while it moved another one-half mile northeast, the tornado impacted a tree line and uprooted a large pine tree. The tornado continued across open fields with a slightly more eastward turn, then lifted near the intersection of 110th Street and Ulrich Avenue. The path was captured by a local resident with a drone, with an average path width of 40 yards. The tornado was rated an EF-0 with a maximum wind speed of 80 mph. Property damage costs are a rough estimate.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 13, 20231 death · 1 event
- Flash Flooding and Flooding in Missouri, August 13 to 14, 20233 injured · $245,000 · 1 in hail · 29 events
- Flash Flooding and Damaging Winds in Oklahoma, August 13 to 14, 2023$99,000 · 70 kt wind · 30 events
- Damaging Winds in Tennessee, August 13, 2023$78,000 · 52 kt wind · 20 events
- Damaging Winds in Tennessee, August 13, 2023$90,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Maine, August 13, 20232 injured · 2 in hail · 24 events
- Excessive Heat in Louisiana, August 13, 202336 events
- Damaging Winds in Alabama, August 13, 2023$20,000 · 52 kt wind · 19 events
- Excessive Heat in Oklahoma, August 13, 202322 events
- Flash Flood and Hail in Oklahoma, August 13 to 14, 2023$7,000 · 1.75 in hail · 21 events
- Flood and Hail in Maine, August 13, 20231.75 in hail · 12 events
- Excessive Heat in Mississippi, August 13, 202311 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135878.